Minnesota, 2009

Hail in Minnesota, April 22, 2009

April 22, 2009 · NWS DLH · 2 events in 2 counties and zones

Storms rapidly developed over northeast Minnesota. the storms were good hail producers, with most of the hail under one inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Storms rapidly developed over northeast Minnesota. the storms were good hail producers, with most of the hail under one inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 22, 3:04 AM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Apr 22, 3:04 AM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
404 AM CDT WED APR 22 2009

.DISCUSSION...
QUIET DAY IN STORE FOR THE NORTHLAND AS STRONG UPR LVL RIDGING
BUILDS E INTO THE WRN GRT LKS REGION. A SFC RIDGE DEPICTED BY MSAS
ANALYSIS IS SITUATED ALONG THE WRN MN BORDER...AND WILL SHIFT E
OVER THE FA THIS AFTERNOON...BRINGING PLENTY OF SUN AND DECREASING
WINDS. AS THE RIDGE EXITS TO THE E OVERNIGHT...A SIGNIFICANT
CHANGE IN AIR MASS WILL TAKE PLACE. REGION BECOMES SITUATED IN
WARM SECTOR OF APPROACHING SYSTEM...RESULTING IN A STRONG RETURN
FLOW AND 40-50KT LLJ OVER THE CWA BY 12Z. STRONG WAA/THETA-E ADVT
AND H100-H50 THICKNESS RISES WILL ALLOW FOR WELL ABOVE NORMAL
TEMPS THURS AHEAD OF COLD FRONT. INCREASED DEW POINTS
TONIGHT/THURS CLOSER TO MODEL GUIDANCE AND TO ACCOUNT FOR STRONG
MOISTURE TRANSPORT.

THERE REMAINS A SCHC FOR -SHRA/ISOLD TSTM LATE TONIGHT INTO
THURS MORNING. GFS/NAM AGREE THAT A ZONE OF LARGE OMEGA ASSOCIATED
WITH THE NOSE OF THE LLJ AND WAA PUSHES E OVER CEN MN AND INTO
WIS ZONES BY 12Z THUS. KEPT 20 POPS IN THIS AREA...BUT WILL HAVE
TO BE MONITORED. ATTM...LIMITING FACTOR IN AVAILABLE MOISTURE AS
BUFR SOUNDINGS AT HYR/IWD AND TIME/HT CROSS SECTIONS SHOW
SIGNIFICANT LACK OF RH AND SUGGEST COLUMN DOES NOT SATURATE UNTIL
COLD FRONT ARRIVES...WELL AFT 00Z FRI.

EXTENDED...THUR NIGHT THRU SUNDAY...
VERY UNSETTLED PATTERN WILL DOMINATE THE REGION COURTESY OF SWRLY
MID LVL FLOW WITHIN SRN BRANCH OF WESTERLIES.  INITIAL ROUND OF
CONVECTION WILL SAG SOUTH WITH FRTL BDRY EARLY FRIDAY. 50H HEIGHTS
FALL FRIDAY/EARLY SATURDAY AS NRN BRANCH OF JET STREAM PUSHES EAST
ACROSS SRN CANADA. ASSOCIATED SFC HIGH WILL ASSIST IN STRENGTHENING
LOW LEVEL NE FLOW...ENSURING A SOMEWHAT DAMP AND CHILLY PATTERN
SAT/SUNDAY. SIGNIFICANT MDL DIFFERENCES SUNDAY AS EC BRINGS
DEVELOPING SFC LOW INTO SWRN CWA WHILE GFS HAS SFC RIDGING IN SAME
VICINITY...ABOUT AN 18MB DIFFERENCE. WILL NOT MAKE ANY SIGNIFICANT
CHANGES AFTER EARLY SUNDAY BASED ON INCREASING SPREAD AMONGST MDL
SUITE MEMBERS. SEEMS LIKE GFS OVERALL IS TOO FAST WITH PUSHING
COLDER AIR INTO CWA THIS WEEKEND SO HAVE BACKED OFF ON TRANSITION TO
ANY MIXED PRECIP UNTIL POSSIBLE SUNDAY. AT THAT TIME CMC SUPPORTS
SOME POTENTIAL.

&&

AVIATION...VFR WILL CONTINUE THROUGH THE NEXT 24 HRS AS SFC HIGH
EDGES EAST TOWARDS AREA AND WINDS DIMINISH. SCT CU MAY OCCUR TODAY
AS 85H RELATIVE HUMIDITY REMAINS HIGH ENOUGH NEAR HYR AND DLH. AN
AREA OF MID LVL CLOUD SHOULD ADVANCE ACROSS THE CWA TOMORROW EVENING
FROM WEST TO EAST. USING NAM12 COND PRESS DEFICIT... NEAR 70H...
SUGGESTS CLOUD DECK ARRIVES INL/BRD NEAR 00Z...AROUND 03Z NEAR
HIB/DLH...AND HYR AROUND 4Z TO 6Z.

&&

POINT TEMPS/POPS...
DLH  52  35  72  51 /  10  10  20  40
INL  51  38  74  41 /  10  10  20  70
BRD  59  43  79  49 /  10  10  10  40
HYR  55  36  76  57 /  10  10  20  20
ASX  46  35  73  53 /  10  10  20  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

GRANING/CANNON
Hazardous weather outlook, Apr 22, 4:01 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
501 AM CDT WED APR 22 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
501 AM CDT WED APR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL DEVELOP OVER FAR NORTHERN MINNESOTA THURSDAY
EVENING...INCREASING IN COVERAGE OVER NORTHEAST MINNESOTA THROUGH
THE NIGHT. STORMS MAY REDEVELOP FRIDAY ACROSS NORTHWEST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-231030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
501 AM CDT WED APR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT. STORMS MAY
REDEVELOP FRIDAY.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The Duluth radar (KDLH), 30 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, St. Louis

When
April 22, 9:00 AM CST
Where
St. Louis County, Brookston
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
46.870, -92.600

The hail fell at U. S. Highway 2 at Brookston.

Hail, Aitkin

When
April 22, 7:13 PM CST
Where
Aitkin County, 4 mi SE of Aitkin
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.489, -93.641

There were many reports of hail less than one inch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168443, 168444.